Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 24, NWS Omaha, NE

June 8, 2008Fremont County, Montgomery County, Page County, Iowa

NWS Omaha, NE issued this flash flood warning at Jun 8, 2008, 1:45 PM CDT for Fremont County, Montgomery County, Page County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2008, 1:45 PM CDT (18:45 UTC)
Expired
Jun 8, 2008, 5:45 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Fremont County, IA, Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 104 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 11:47 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 8, 11:47 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1147 AM CDT SUN JUN 8 2008

.UPDATE...
CANCELLED FLASH FLOOD WATCH A LITTLE EARLY FOR PORTIONS OF EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA. STILL SOME SHOWERS AND
ISOLATED THUNDERSTORMS OVER PARTS OF THE AREA WITH FRONT FROM
NORTHWEST IOWA THROUGH SOUTHEAST CORNER OF NEBRASKA AT 16Z.
FRONT EXPECTED TO PUSH SLOWLY EAST THIS AFTERNOON AS UPPER WAVE
MOVES INTO THE NORTHERN PLAINS.

&&

.PREV DISCUSSION... /ISSUED 452 AM CDT SUN JUN 8 2008/

DISCUSSION...

ACTIVE WEATHER NIGHT AGAIN PROHIBITED MUCH ADJUSTING TO FORECAST
BEYOND FIRST 24-48 HOURS. ISOLD SVR STORMS EARLY IN THE SHIFT
GAVE WAY TO A SEVERE BOWING LINE WHICH PRODUCED APPARENT TORNADO
DAMAGE TO PARTS OF OMAHA METRO AROUND 0730Z. WITH OUTFLOW AIDING
IN PUSHING SFC BOUNDARY INTO FAR SERN NEBR/SWRN IA BY AFTN LEFT IN
FLASH FLOOD WATCH THAT AREA THROUGH 21Z. SINCE THERE WAS A CHANCE
OUTFLOW COULD CONT TO PUSH BOUNDARY SEWD INTO AFTN DID NOT EXTEND
FLASH FLOOD WATCH THAT AREA BEYOND THEN AS HEAVIER RAIN LATE THIS
AFTN/EVENING COULD SET UP TO OUR SOUTH. HOWEVER...THAT SCENARIO IS
FAR FROM CERTAIN AND DAY SHIFT WILL NEED TO MONITOR TO SEE IF FLASH
FLOOD WATCH WOULD NEED EXTENDING. WILL STILL MENTION SEVERE/HEAVY
RAIN THREAT INTO AFTN/EVENING SERN ZONES IN HWO.  OTHERWISE KEPT
FLASH FLOOD WATCH OVER SECTIONS OF THE ECNTRL/NERN ZONES TIL 17Z
DUE TO RAINS THAT FELL OVERNIGHT AND ADDITIONAL SCT SHWRS/TSTMS
THIS MORNING...ALTHOUGH SOME FURTHER TRIMMING MAY BE NEEDED THIS
MORNING. COOL FLOW FROM MESOHIGH BHND ACTIVITY HAS TAPPED COOLER
AIR TO OUR N AND THIS COULD LIMIT SOME HIGHS TO LOWER
70S...POSSIBLY COOLER IF CLOUDS WOULD MANAGE TO LINGER ALL
DAY...WHICH IS SOMEWHAT DOUBTFUL. RAISED SECTIONS OF THE FAR SERN
ZONES A BIT SINCE THEY WERE STILL IN UPPER 70S AS OF 09Z.
OTHERWISE WEAK IMPULSE ROTATING AROUND UPPER TROUGH NEAR NWRN ND
COULD TOUCH OFF A FEW LATE AFTN/EARLY EVENING TSTMS FAR NWRN ZONES
WHICH WERE INCLUDED. FELT THAT ADDITIONAL TSTMS DEVELOPMENT THIS
AFTN/EVENING SHOULD PUSH SFC AND H85 BOUNDARY S OF THE CWA BY 06Z
TNGT SO STARTED TRIMMING BACK POPS QUITE A BIT AFTER THAT TIME.

SINCE GFS AND NAM BROUGHT ANOTHER WEAK WAVE/SFC BOUNDARY INTO NERN
NEBR MON AFTN LEFT IN SMALL POPS NWRN 1/2 OF THE CWA...ALTHOUGH
MOISTURE COULD BE LIMITED. DID INCREASE HIGHS A DEG OR TWO AS
DOWNSLOPE WINDS LOOK TO PREVAIL INTO AFTN.

TUESDAY STILL APPEARS RELATIVELY QUIET AS FLAT UPPER RIDGING
SPREADS ACROSS THE CWA. MORE ACTIVE WEATHER STILL APPEARS ON
TRACK MID/LATE WEEK AS ANOTHER STRONG UPPER LOW/TROUGH DIGS INTO
THE NRN ROCKIES. AGAIN MADE LITTLE OR NO SIGNIFICANT CHANGES TO
OUT PDS.

AVIATION...
FOR TAF SITES KOFK...KOMA...KLNK THROUGH 09/06Z.

ALTHOUGH ISOLD TSTM REMAINS POSSIBLE VCNTY KOFK THRU 12Z OR SO...FELT
MAIN TSTM RISK CONTINUED AT KOMA AND KLNK THROUGH 15/16Z WITH
LINGERING SHOWERS/ISOLD TSTMS CONTINUING SVRL HOURS AFTER THAT.
ISOLD CIGS AROUND 1000 FT PREVAILED BHND MAIN TSTM CLUSTER AND
LOWER CIGS REMAIN A THREAT THIS MORNING...SPCLY IN COOLER AIR
FARTHER NW BHND SFC BOUNDARY WHICH WAS SE OF A KLNK TO KOFF LINE
AT 09Z. OUTSIDE OF OUTFLOW/WAKE TYPE NNE SFC WINDS GUSTING THIS
MORNING WOULD EXPECT NNE SFC WINDS TO RELAX AT TAF SITES THIS AFTN
BEFORE BECOMING LGT/VARIABLE TOWARD 01Z-02Z. ANY MVFR/IFR CIGS
SHOULD IMPROVE TO VFR BY 18Z AND THEN SCT OUT THIS AFTN AS MAIN
CONVECTIVE LINE IS EXPECTED SE OF TAF SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR NEZ068-
     088>093.

IA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR IAZ080-090-
     091.

&&

FOBERT
Hazardous weather outlook, Jun 8, 11:59 AM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1159 AM CDT SUN JUN 8 2008

IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053-
065>067-078-090700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-KNOX-CEDAR-THURSTON-
ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-
COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-SALINE-
1159 AM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER PARTS
OF EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. SOME FLOODING
PERSISTS ALONG SEVERAL RIVERS AND STREAMS. CHECK THE LATEST FLOOD
WARNINGS OR STATEMENTS FOR DETAILS REGARDING FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS ARE EXPECTED MONDAY...TUESDAY NIGHT...AND
WEDNESDAY THROUGH THURSDAY NIGHT. STRONG OR SEVERE STORMS APPEAR
POSSIBLE...ESPECIALLY LATE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

IAZ080-090-091-NEZ068-088>093-090700-
MONTGOMERY-FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
1159 AM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS
EVENING. A SEVERE STORM IS POSSIBLE IN EXTREME SOUTHEAST NEBRASKA.
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE THE PRIMARY
HAZARDS. A FLASH FLOOD WATCH REMAINS IN EFFECT OVER THE AREA INTO
THIS AFTERNOON. A STATIONARY FRONT EXTENDS FROM NORTHWEST IOWA
THROUGH THE SOUTHEAST CORNER OF NEBRASKA. THIS BOUNDARY IS
EXPECTED TO BE THE MAIN FOCUS FOR THUNDERSTORMS THIS AFTERNOON.

IN ADDITION...MINOR TO MODERATE FLOODING ALONG RIVERS AND STREAMS WILL
CONTINUE FOR THOSE LOCATIONS IN FLOOD. FOR SPECIFIC DETAILS CHECK
THE LATEST FLOOD STATEMENTS. ADDITIONAL FLOODING MAY RESULT FROM
THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS ARE EXPECTED MONDAY...TUESDAY NIGHT...AND
WEDNESDAY THROUGH THURSDAY NIGHT. STRONG OR SEVERE STORMS ARE
POSSIBLE...ESPECIALLY LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS COULD BE NEEDED THIS AFTERNOON AND EARLY EVENING
OVER THE REGION.

FOBERT

In the hours before

Local storm report, Jun 8, 8:04 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
804 AM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     FLOOD            LOGAN                   41.64N 95.79W
06/08/2008                   HARRISON           IA   EMERGENCY MNGR

            HIGHWAY 30 PARTIALLY UNDER WATER EAST OF LOGAN DUE TO
            FLOOD WATERS OF THE BOYER RIVER. AN OUT OF SERVICE BRIDGE
            IN THE VICINITY IS FLOODED.

&&

RCHERMOK
Local storm report, Jun 8, 1:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
129 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     FLOOD            HARLAN                  41.65N 95.33W
06/08/2008                   SHELBY             IA   AMATEUR RADIO

            EAST NISHNABOTNA OUT OF BANKS EAST SIDE OF TOWN

&&

SKLEMM
Local storm report, Jun 8, 1:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
133 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     FLOOD            HARLAN                  41.65N 95.33W
06/08/2008                   SHELBY             IA   AMATEUR RADIO

            WEST NISHNABOTNA RIVER OUT OF BANKS EAST SIDE OF TOWN

&&

SKLEMM
Local storm report, Jun 8, 1:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
140 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     FLOOD            HARLAN                  41.65N 95.33W
06/08/2008                   SHELBY             IA   AMATEUR RADIO

            BAD REPORT. NO FLOODING OCCURRING.

0128 PM     FLOOD            HARLAN                  41.65N 95.33W
06/08/2008                   SHELBY             IA   AMATEUR RADIO

            BAD REPORT. NO FLOODING

&&

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:17 PM CDTSevere Thunderstorm WarningOAXBurt43 min
Jun 7, 9:49 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone41 min
Jun 7, 10:21 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte39 min
Jun 7, 10:34 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce41 min
Jun 7, 10:58 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne47 min
Jun 7, 11:14 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce31 min
Jun 7, 11:26 PM CDTSevere Thunderstorm WarningOAXBoone, Platte34 min
Jun 7, 11:59 PM CDTFlash Flood WarningOAXAntelope, Boone, Madison, Pierce, Stanton, Wayne6 hr
Jun 8, 12:39 AM CDTSevere Thunderstorm WarningOAXButler, Seward36 min
Jun 8, 1:10 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward50 min
Jun 8, 2:22 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy38 min
Jun 8, 2:26 AM CDTTornado WarningOAXDouglas, Sarpy, Washington34 min
Jun 8, 2:44 AM CDTSevere Thunderstorm WarningOAXCass, Otoe46 min
Jun 8, 5:54 AM CDTAreal Flood WarningOAXBoone12 hr
Jun 8, 7:19 AM CDTAreal Flood WarningOAXMadison8 hr
Jun 8, 10:51 AM CDTRiver Flood WarningOAXDodge9 hr
Jun 8, 12:48 PM CDTAreal Flood WarningOAXAntelope9 hr
Jun 8, 12:58 PM CDTAreal Flood WarningOAXMadison, Pierce, Wayne22 hr
Jun 8, 1:05 PM CDTAreal Flood WarningOAXColfax, Platte22 hr
Jun 8, 4:26 PM CDTRiver Flood WarningOAXCuming21 hr
Jun 8, 6:02 PM CDTAreal Flood AdvisoryOAXBoone18 hr
Jun 7, 7:06 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona39 min
Jun 8, 2:47 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby43 min
Jun 8, 3:03 AM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie27 min
Jun 8, 3:29 AM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page, Pottawattamie46 min
Jun 8, 8:25 AM CDTRiver Flood WarningOAXHarrison26 hr
Jun 8, 8:50 AM CDTRiver Flood WarningOAXPottawattamie22 hr
Jun 8, 8:50 AM CDTRiver Flood WarningOAXFremont40 hr
Jun 8, 1:58 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page47 min
Jun 8, 2:41 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page34 min
Jun 8, 4:32 PM CDTRiver Flood WarningOAXMontgomery29 hr
Jun 8, 5:50 PM CDTRiver Flood WarningOAXPage17 hr

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.